Wyoming, 2005

Flash Flood in Wyoming, December 15 to 16, 2005

December 15 to 16, 2005 · NWS RIW · 1 event in 1 county or zone

Ice jamming caused stretches of the Salt River to flood on the evening of 12/15/2005 through the afternoon of 12/16/2005. The frozen section of the Salt River caused water flow to be diverted to its old channel, Archie's slough, threatening homes in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Ice jamming caused stretches of the Salt River to flood on the evening of 12/15/2005 through the afternoon of 12/16/2005. The frozen section of the Salt River caused water flow to be diverted to its old channel, Archie's slough, threatening homes in the area. The potential flood areas were sandbagged to protect homes and buildings. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 15, 2:39 PM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Dec 15, 2:39 PM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
239 PM MST THU DEC 15 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY...
W-E PRESSURE GRADIENT ACROSS WYOMING ABOUT ONE-THIRD OF WHAT IT WAS
YESTERDAY AT THIS TIME RESULTING IN LIGHT WINDS AT MOST LOCATIONS
WITH STILL SOME NORTHWEST BREEZES ALONG THE INTERSTATE 25/90
CORRIDOR.  NORTHWEST FLOW USHHERING IN SOME MID AND HIGH CLOUDS INTO
NORTHERN WYOMING THIS AFTERNOON THAT WILL SPREAD ACROSS THE AREA
THIS EVENING.  THE MAIN EFFECT OF THESE CLOUDS WILL BE TO MODERATE
OVERNIGHT LOWS SOMEWHAT AND PRODUCE SOME FLURRIES WITH LITTLE IN
THE WAY OF LIFT OR INSTABILITY.  ON FRIDAY...EVOLUTION OF OMEGA
BLOCK BEGINS TO TAKE SHAPE OVER AREA AS COLD POOL OVER NORTHERN
SASKATCHEWAN SINKS DOWN UNDER WESTERN CANADIAN RIDGE THAT WILL
CLOSE OFF.   THIS WILL BRING SOME OF THAT NEAR ZERO AIR OVER
CENTRAL CANADA THIS AFTERNOON BACK INTO WYOMING WITH H7 -22C COLD
POOL CENTERED OVER CENTRAL WYOMING FRIDAY NIGHT.  BOTH NAM
AND GFS SHOWING DEFORMATION AXIS SETTING UP OVER THE SOUTHERN THIRD
OF THE STATE FRIDAY WITH MOST OF THE MOISTURE SOUTH OF THIS AXIS.
HOWEVER...LIFT AND INSTABILITY REMAIN LACKING SO EXPECTING MAINLY
SOME FLURRIES OR VERY LIGHT SNOW UNDER THIS MOISTURE PLUME.  WEAK NE
UPSLOPE FLOW DEVELOPS ACROSS CENTRAL WYOMING FRIDAY NIGHT AS A
PORTION OF THE 1044 MB HIGH OVER THE NW TERRITORIES SINKS SOUTH
ACROSS CANADA. EXPECTING SOME THIN CLOUDS WITH FLURRIES TO DEVELOP
ACROSS NORTH AND CENTRAL WYOMING FRIDAY NIGHT AND SATURDAY WITH THESE
WEAK UPSLOPE CONDITIONS IN VERY COLD ARCTIC AIRMASS.  OMEGA BLOCK
FORECAST TO BREAK DOWN SUNDAY WITH UPPER LOW ON EASTERN FLANK
PROGRESSING TOWARD UPPER MISSISSIPPI VALLEY. THIS CHANGE WILL ALLOW
THE UPPER LEVEL RIDGE TO EXPAND EAST OF THE ROCKIES USHERING IN A
WARMER AND DRIER AIRMASS ALTHOUGH REMNANTS OF THE ARCTIC AIRMASS WILL
REMAIN TRAPPED IN THE WESTERN VALLEYS AND BASIN.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...
EXTENDED MODELS IN GOOD AGREEMENT ON MONDAY AND TUESDAY AS WEST COAST
RIDGE PUSHES ONSHORE. RIDGE AXIS LOOKS TO APPROACH THE WESTERN
WYOMING BORDER BY 00Z/WED. THUS...NORTHWEST FLOW WILL PREVAIL MONDAY
AND TUESDAY. AM ALWAYS CONCERNED ABOUT DRY FORECAST IN NORTHWEST
FLOW...BUT FOR NOW HAVE CONTINUED VERY LOW POPS OR DRY FORECAST
THROUGH THIS PORTION OF THE EXTENDED. WILL BE INTERESTING TO SEE IF
DEFORMATION AXIS CAN SET-UP OVER NORTHEAST QUARTER OF WYOMING
INCLUDING JOHNSON/NATRONA COUNTIES IN THE WAKE OF THE DEPARTING UPPER
LOW. MODEL DIFFERENCES BEGIN BEYOND TUESDAY AS GFS HOLDS ONTO HIGH
AMPLITUDE RIDGE OVER THE INTERMOUNTAIN WEST WHILE THE ECMWF BEGINS TO
BREAK DOWN RIDGE. AM MORE INCLINED TO BELIEVE THE LATTER SOLUTION AS
EAST COAST TROUGH LIFTS ALLOWING FOR MORE PROGRESSIVE PATTERN. THIS
WOULD LEAD TO PACIFIC TROUGH BREAKING DOWN RIDGE WITH SUCCESSIVE
SHORTWAVES. THEREFORE...EXPECT FLOW TO BECOME MORE WEST LATE IN THE
WEEK. THIS PROGRESSIVE WESTERLY FLOW WILL ALSO NECESSITATE POPS WEST
OF THE DIVIDE BY THURSDAY/FRIDAY. UNCERTAINTY AT THIS TIME WILL
PRECLUDE SUCH ADDITIONS. OTHERWISE...GOOD WARM AIR ADVECTION ON
MONDAY AS 700MB TEMPS WARM ON THE ORDER OF 10C...CONSISTENT WITH
YESTERDAY/S PROGS. WILL WARM UP THE MOUNTAINS AND MORE WIND PRONE
AREAS BUT WILL LEAVE VALLEYS COLD AS INVERSION STRENGTHENS. WIND
RIVER BASIN COULD BE THE EXCEPTION IF NORTHWEST FLOW CAN ERODE
INVERSION AND MIX WINDS TO THE SURFACE ON MONDAY OR TUESDAY. WARMUP
CONTINUES FOR ALL LOCATIONS THROUGH MIDWEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AEM
LONG TERM...CNJ
Hazardous weather outlook, Dec 15, 2:54 PM MST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
254 PM MST THU DEC 15 2005

WYZ001>020-022>030-161201-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
254 PM MST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD ARCTIC AIR WILL SPREAD ACROSS WEST AND CENTRAL WYOMING
FRIDAY NIGHT AND SATURDAY.  SUB-ZERO LOWS WILL PREVAIL FRIDAY
AND SATURDAY NIGHT WITH READINGS APPROACHING 30 BELOW ZERO IN THE
COLDEST WESTERN VALLEYS.  HIGHS SATURDAY ARE ONLY EXPECTED TO REACH
THE SINGLE DIGITS ABOVE ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TRIW

The radar

The Pocatello radar (KSFX), 131 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
December 15, 8:00 PM MST to December 16, 4:00 PM MST
Where
Lincoln County, 4 mi WSW of Etna
Reported by
NEWSPAPER
Coordinates
43.017, -111.083

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489385.